What Can Drug Abuse Do to the Nose?
Because the mucosa inside the nose is easily accessible, and provides rapid absorption of drugs introduced to it in powdered, liquid, or aerosol form, it offers many advantages as a drug delivery system. By bypassing the stomach and liver, where drugs may be degraded by digestive processes before being absorbed into the bloodstream, insufflation, or snorting, drugs provides a quick onset of effects.
Intranasal administration is an effective option for the delivery of many therapeutic drugs. It’s noninvasive, virtually painless, and easy for patients or doctors to administer. It is especially well suited for delivering medication to children who may fear needles or have trouble swallowing pills or tablets.
Because of these reasons, snorting drugs is also a preferred method of ingestion for those who use drugs recreationally. But long-term use of drugs via insufflation can lead to significant, permanent damage to the nose.
The Process of Snorting DrugsMucous membranes, which are present in many places in the body (nose, mouth, trachea, lungs, stomach, eyelids, and rectum) often have slightly different structures, but they all feature a layer of epithelial cells that connect to layer of connective tissue that lies beneath. These epithelial cells are quite tough, being able to withstand abrasion and other sources of wear that come through exposure to external forces. Most importantly for drug delivery, they also contain cells suitable to absorption.
When a drug is prepared for insufflation, it is usually chopped into a fine powder. Therapeutic drugs designed for intranasal dosing are often suspended in a liquid, which is sprayed into the nose (like many forms of allergy medications), or they are turned into an aerosol, as with a nebulizer, which is often used in asthma treatment.
Many drugs of abuse are prepared for use in this way. Cocaine is almost always snorted (though some users inject it), but many prescription drugs like oxycodone, Percocet, and fentanyl are also ingested via insufflation. Users crush the pills and snort them for two key reasons: to amplify the effects of the drug and to speed the onset of effects.
Swallowing a pill means it must be broken down in the stomach before it can be absorbed by the stomach lining or intestines in order to make its way into the bloodstream and on to the brain. This takes time. When these medications are crushed and snorted, the full effect of the entire pill is felt within minutes.
In addition to opioid pills, users of methamphetamine, ketamine, heroin, and MDMA also use insufflation as a delivery system for their drug of choice.
Despite the fast delivery and more powerful effects that come with snorting drugs, the nose simply wasn’t meant to inhale powders. Even a single use can cause swelling of the inner linings of the nose, lung infections, nasal blockages, and compromised respiratory tracts. These damaging outcomes are usually not the result of the drug being snorted, but of all the other things that might have been added to the powder to stretch it or that otherwise contaminate it.
These impurities can include:
- Talcum powder
- Boric acid
- Powdered detergents
These additives serve as chemical and mechanical irritants that cause granulomatous reactions.
Fortunately, the short-term side effects of insufflation are usually relatively minor. Though a lung infection may require medical treatment, the nasal blockages, runny nose, and inflammation of the nasal lining tend to subside after a few hours to a day.
The effects of long-term use of insufflated street drugs that causes the most severe – and often permanent – damage to the nose. First, there is the damage to the nose itself.
According to the Canadian Dental Association, “Repeated snorting sets up a cascade of ischemia, inflammation, micronecrosis, infection, and then macronecrosis leading to perforation.”
Medical literature is filled with cases of holes in the septum caused by snorting drugs. Whether cocaine, opioids, ketamine, or any other drug, both the drug itself and the impurities that find their way into the powder can lead to horrific effects. Perforations not only of the nasal septum (the partition that separates the two nostrils), but also of the palate (the roof of the mouth) can occur.
Snorting cocaine can lead to a condition called “cocaine nose.”
The mucosa of the nasal cavity is packed with blood vessels, which is one reason why it is such an effective delivery site for drug use. But it also means the nose is susceptible to inflammation, which can lead to other negative outcomes.
A study led by French doctor Hadrian Peyriere examined two dozen patients who were long-term (from 2 months to more than 10 years) users of inhaled heroin. The team discovered instances of nasal perforation in 11 patients, damage to the soft palate in 5 patients, nasal ulcers in 5 patients, pharyngeal ulcers in 3 patients, and nasal septum necrosis in 5 patients.
In 2005, rather early in the opioid epidemic, the Ear, Nose & Throat Journal published a report of a man who had been injured in an industrial accident and was prescribed OxyContin to treat his chronic pain. He became addicted to the drug, and in his search for a better, faster high, he began crushing and snorting the prescription tablets. After months of this activity, he was examined by doctors who discovered a severe saddle-nose deformity, a collapsed dorsum, and a large (but healed) cavity in the nose. His septum was entirely missing, having been eaten away by the drug.
How the Damage to the Nose Occurs
Doctors generally understand why long-term use of cocaine can cause nasal damage. Cocaine constricts blood vessels, which occurs as a result of the inhibition of reuptake of the neurotransmitters epinephrine and norepinephrine. It also causes chronic constriction of blood vessels that lead to atrophy of the mucosa and eventual necrosis (cell death). The fact that OxyContin also causes necrosis, since it is not a vasoactive compound, is suspected to arise from repeated inflammation that is a response to the insufflation of the powder.
Perforation of the septum has also been observed as a result of methamphetamine abuse. In a case documented by the Iranian Journal of Otorhinolaryngology, a woman who admitted to snorting methamphetamine over a three-year period was discovered to have severe swelling of the sinuses as well as necrosis and perforation of the septum.
Doctors suspect that damage to the nose from heroin may be due to immune system suppression, which allow damaging bacterial or fungal infections to thrive in otherwise healthy people.
But in addition to damage to the nose itself, the nose is a gateway to the lungs, and if the nose isn’t working properly, that can cause problems deeper in the body. As Dr. Richard Leibowitz of NYU’s Department of Otolaryngology stated, “The nose conditions the air you breathe in, in addition to cleaning it. If it’s not doing its job, the air you breathe into your lungs isn’t as good for you.”
Is the Damage Reversible?
If drugs are repeatedly snorted on a long-term basis, the damage to the nose can be substantial. If the mucus membranes are damaged, they can no longer humidify air, causing sores to form. Over time, circulatory issues develop, including decreased blood supply to the nose. This can quickly lead to a perforated septum.
Since there is a major aesthetic effect from a collapsed septum, surgery can improve the appearance of the nose, but much of the internal damage is irreversible. In cases where the damage can be repaired, doctors require that patients be free from drug abuse for a sustained amount of time prior to surgery.